Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Denver/Boulder, CO

July 4, 2017Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2017, 3:22 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 3:22 PM MDT (21:22 UTC)
Expired
Jul 4, 2017, 3:45 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:29 PM MDTHAIL 11 E Fairfield, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS55 KBOU 042122
SVRBOU
COC095-115-042145-
/O.NEW.KBOU.SV.W.0068.170704T2122Z-170704T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
322 PM MDT TUE JUL 4 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Phillips County in northeastern Colorado...
  Southwestern Sedgwick County in northeastern Colorado...

* Until 345 PM MDT

* At 321 PM MDT, a severe thunderstorm was located over Fairfield, or
  13 miles northwest of Holyoke, moving south at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Holyoke, Paoli and Fairfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4081 10253 4082 10235 4057 10226 4054 10261
TIME...MOT...LOC 2121Z 354DEG 11KT 4075 10246 

HAIL...1.25IN
WIND...<50MPH
 
$$

BAKER
2 follow-up statements
355 
WWUS55 KBOU 042138
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
338 PM MDT TUE JUL 4 2017

COC095-115-042145-
/O.CON.KBOU.SV.W.0068.000000T0000Z-170704T2145Z/
Phillips CO-Sedgwick CO-
338 PM MDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN PHILLIPS AND SOUTHWESTERN SEDGWICK COUNTIES...

At 336 PM MDT, a severe thunderstorm was located near Fairfield, or 
11 miles northwest of Holyoke, moving south at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. A trained weather spotter at 329 PM MDT 
         also reported quarter size hail near Fairfiled in Phillips 
         County. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Holyoke, Paoli and Fairfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4081 10253 4082 10235 4057 10226 4054 10261
TIME...MOT...LOC 2135Z 354DEG 11KT 4071 10245 

HAIL...1.00IN
WIND...<50MPH
 
$$

BAKER
014 
WWUS55 KBOU 042143
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
343 PM MDT TUE JUL 4 2017

COC095-115-042152-
/O.EXP.KBOU.SV.W.0068.000000T0000Z-170704T2145Z/
Phillips CO-Sedgwick CO-
343 PM MDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN SEDGWICK COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, hail up to 
dime size and brief heavy rainfall are still possible with this 
thunderstorm.

LAT...LON 4081 10253 4082 10235 4057 10226 4054 10261
TIME...MOT...LOC 2142Z 354DEG 11KT 4069 10245 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:31 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 4, 2:31 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
231 PM MDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Jul 4 2017

High pressure over the SW will gradually build into CO through
Tuesday. For this afternoon increased instability over the foothills
from a push of mid level moisture from WY will help to develop
storms for the high county and plains. Current dew points in the 30s
over the central and southern portions of the Metro will result in
mainly gusty winds and some lightning. Over the high country and
further east where dewpoints are in the upper 40s and 50s chances
increase for stronger storms to result in some strong winds,
brief rain and hail. These storms will continue through the
afternoon with stabilizing conditions by the early evening hours.
Temperatures are expected to continue to rise into the mid 90s for
the high with upper 50s to lower 60s overnight.

Tuesday will be more stable on the plains with very little CAPE to
work with due to increased mid level warming from the approaching
ridge. The high country however could see some development by the
afternoon with the main hazards being wind and lightning. Tuesday
will also mark the start of a strong 2-day warming period where
highs will reach into the mid to upper 90s. This is almost 10
degrees warmer than normal for this time of year. People heading
outdoors should be prepared for the heat and pack extra water and
take frequent breaks.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Jul 4 2017

The upper ridge center is progged to stay over western Colorado
Wednesday night. The center migrates a bit west on Thursday and is
over Utah through Friday night. Weak northwesterly flow aloft
will stay over the CWA all five periods. There is no synoptic
scale energy over the CWA. A weak low level gradient will be in
place and normal diurnal wind patterns should prevail. Winds will
be fairly weak unless with storm outflows.  Models have some
moisture around, especially Thursday night through Friday night.
Precipitable water values are in the 0.40 to 0.80 inch range
Wednesday night and Thursday. They come up a bit Thursday night.
They range from 0.50 inch west to 1.10 inch east Thursday night
through Friday night. Surface dew points are in the 40s to lower
50s Wednesday night and mostly in the 40s F Thursday. Readings
come up Thursday night through Friday night with 40s F in the
mountains and 50s F on the plains. There is some CAPE for
Wednesday evening/night; best over the mountains and eastern
border. There is not much on Thursday, except over the mountains.
There is pretty decent CAPE over all the CWA by late day Friday.
WIll leave the "chance"s in for pops over the mountains, with
mainly nothing to "slight chances" in for the plains. The storms
will be high based and wind producers. Thursday's highs will be a
tad cooler than Wednesday's, which looks to be the warmest day
this week. Friday's highs are down some 2-4 C from Thursday's. For
the later periods, Saturday through Tuesday, the upper ridge
center stays west of Colorado through Sunday, then migrates a bit
eastward Monday and Tuesday. Moisture does not appreciably
increase any of the four days. Temperatures should stays a bit
above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM MDT Tue Jul 4 2017

VFR conditions are expected through the period with the main
hazards being gusty outflow winds from area storms. All terminals
will be impacted in some form either by vicinity thunder...light
rain (APA) and gusty outflow winds at KDEN or BJC. Winds will be
strong from the North through 23z with convection...then
stabilize and veer to the SE before going to drainage by 06z.
Ceilings will not be an issue with deck around 150 that could drop
to 100 given storm placement. Confidence is low that storms will
occur at area terminals but outflow winds are possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Jul 4, 10:22 AM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1022 AM MDT Tue Jul 4 2017

COZ030>051-051630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1022 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm today, be prepared if planning to be outdoors for long
periods of time. Isolated thunderstorms will be developing this
afternoon, with possible brief interruptions to outdoor activities
due to lightning and gusty outflow winds between 30 and 45 mph.
If thunder is heard, head indoors or find shelter until the storm
passes by. Storms will end in almost all areas by dark, with
gradual clearing skies and mild temperatures expected for
tonight's fireworks shows and outdoor events.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures of around 10 degrees above normal are expected for
Wednesday and Thursday before a slight cooling pattern will push
in for Friday through Sunday. Isolated to scattered storms will be
possible each afternoon over the mountains, with the plains having
a slight chance Thursday then a better chance Friday through the
weekend. The main hazards expected from these storms will be
lightning and outflow winds gusting 40 to 50 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 4, 3:16 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
316 PM MDT TUE JUL 4 2017

COZ050-051-042200-
Phillips County CO-Sedgwick County CO-
316 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN SEDGWICK COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm that
has formed near Fairfield, or 15 miles northwest of Holyoke. Storm
was moving south at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Holyoke, Paoli, Fairfield and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4054 10259 4087 10259 4090 10231 4055 10219
TIME...MOT...LOC 2113Z 354DEG 12KT 4078 10245

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:16 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick44 min
Jul 4, 3:59 PM MDTSpecial Weather StatementBOUDenver46 min
Jul 4, 4:14 PM MDTSpecial Weather StatementBOUPhillips46 min
Jul 4, 4:45 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.